Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 22, 2003, 6:13 AM EDT for Perry County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 6:13 AM EDT (10:13 UTC)
- Expired
- Aug 22, 2003, 6:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2221 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 221013 SVRRLX OHC127-221045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 611 AM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY... * UNTIL 645 AM EDT... * AT 608 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEAR THORNVILLE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF NICKELS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 3:00 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT FRI AUG 22 2003 ******************************************************************** TODAY AND TONIGHT... MAIN FORECAST CHALLENGE WILL BE CHANCE OF PRECIP WITH APPROACHING FRONT AND TEMPERATURES. CURRENT SURFACE ANALYSIS AT 06Z SHOWS FRONT EXTENDING ACROSS SOUTHEAST MICHIGAN BACK THROUGH NORTH CENTRAL INDIANA AND INTO CENTRAL ILLINOIS. CURRENT CONVECTION...WHICH PUSHED OFF THE FRONT EARLIER...ACROSS NORTHERN OHIO STRUGGLING TO PUSH SOUTH ACROSS THICKNESS RIDGE SET UP ACROSS CENTRAL OHIO. FRONT WILL CONTINUE TO SLOWLY SLIDE SOUTH DURING DAY WHILE MOST DYNAMICS CONTINUE INTO THE NORTHEAST. QUESTION WILL BE WHEN WILL CONVECTION FIRE TODAY AS WATER VAPOR AND ILN/PBZ SOUNDINGS ALL INDICATE SIGNIFICANT DRIER AIR ABOVE 850H. THIS SHOULD INHIBIT CONVECTIVE DEVELOPMENT UNTIL LATER IN THE AFTERNOON FOR AREAS AWAY FROM THE FRONT. WILL PLAY HIGH CHANCE ACROSS NORTH TODAY AND GRADIENT DOWN TO LOW CHANCE FROM BKW SOUTH...AND THEN REVERSE FOR TONIGHT WITH HIGH CHANCE ACROSS SOUTH AND EAST AND LOWER CHANCE IN NORTHWEST EARLY DIMINISHING DURING EVENING. EXPECTING ANOTHER HOT AND HUMID DAY ACROSS LOWLANDS AS 850H TEMPS AROUND +18C WITH DEWPOINTS IN 70S. COULD SEE SOME 90 DEGREE TEMPS IN HTS-CRW CORRIDOR AGAIN TODAY. SATURDAY THROUGH THURSDAY... FRONT PASSES SOUTH OF CWA EARLY SATURDAY WITH SHOWERS IN SOUTH ENDING. MODELS IN GOOD AGREEMENT ON HIGH PRESSURE TAKING CONTROL SATURDAY THROUGH AT LEAST TUESDAY...COOLER AT FIRST...THEN A WARMING TREND EARLY NEXT WEEK AS THE HIGH CENTER SLIDES TO THE MID ATLANTIC COAST. FROM WEDNESDAY ON...NEWEST MODEL RUNS ARE TRENDING TO PUSH A COLD FRONT CLOSE TO US BY THURSDAY. HAVE INTRODUCED LOW POPS ACROSS NORTH ON THURSDAY. HESITATE TO CHANGE TOO MUCH TOO SOON THAT FAR OUT. I THINK MODEL TEMPERATURE GUIDANCE A BIT TOO LOW NEXT WEEK...GIVEN THE RATHER IMPRESSIVE 850MB WARM TONGUE SURGING IN FROM THE PLAINS STATES...BUT NOT QUITE 90 DEGREES. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. HC/JMV ******************************************************************** 920 PM EDT THU AUG 21 2003 WITH MID 70S DEW POINTS ACROSS THE REGION...AM CONCERNED THAT COOLING ALOFT COULD PRODUCE SOME SHOWERS/THUNDERSTORMS LATE TONIGHT. WITH NO REAL KICKER THOUGH...WILL HOLD WITH CURRENT FORECAST FOR NOW. .END/RPY ******************************************************************** 330 PM EDT THU AUG 21 2003 ...TONIGHT AND FRIDAY... THE FEW SHOWERS AND THUNDERSTORMS THAT ARE OCCURRING AT THIS TIME SHOULD DISSIPATE AFTER SUNSET TONIGHT. HOWEVER...A COLD FRONT WILL APPROACH OUR NORTHWESTERN COUNTIES BY MORNING...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. HAVE OPTED NOT TO INCLUDE MENTION OF FOG AS THE AMOUNT OF FOG HAS BEEN LESS EACH MORNING. THE COLD FRONT WILL PUSH SLOWLY SOUTH INTO OUR SOUTHEASTERN OHIO COUNTIES BY FRIDAY EVENING. AS A RESULT...WILL HAVE 50 POPS ACROSS MUCH OF THE REGION WITH 40 POPS IN THE MOUNTAINS. ...FRIDAY NIGHT THROUGH SUNDAY NIGHT... MODELS ARE VERY CONSISTENT FROM PREVIOUS RUNS WITH THE GFS RUNNING ABOUT 6 HOURS AHEAD OF THE ETA ON THE TIMING OF THE FRONT PUSHING THROUGH THE REGION. WITH THE TIME OF THE YEAR...WILL LEAN TOWARD THE SLIGHTLY SLOWER SOLUTION OF THE ETA...WHICH KEEPS THE SLGT CHANCE OF RAIN IN THE EXTREME SOUTH THROUGH MIDDAY ON SATURDAY. AFTER THAT...HIGH PRESSURE BUILDS IN FROM THE NORTH WITH DRIER AIR AND COOLER TEMPERATURES EXPECTED. AT THIS POINT...THINK THE COOLEST NIGHT WILL PROBABLY BE ON SATURDAY NIGHT/SUN MORNING...BUT NOT BY MUCH. FOR THE TEMPERATURES...THE GUIDANCE WAS PRETTY CLOSE AND WAS GENERALLY FOLLOWED. THE FWC LOOKED A LITTLE WARM ON SATURDAY SO WENT CLOSER TO THE MAV AND MET NUMBERS IN THE LOWLANDS. ...MONDAY THROUGH THURSDAY... A GRADUAL WARMING TREND WILL MARK THIS FORECAST PERIOD. HIGH PRESSURE REMAINS OVER THE AREA WITH NO PRECIP. GFS SHOWING SHOWERS AND THUNDERSTORMS SINKING SOUTHWARD DAY 7 (THURSDAY). DID INCREASE POPS SLIGHTLY ACROSS THE NORTH...BUT REMAINED BELOW SHOWER AND THUNDERSTORM CRITERIA...AS THIS FEATURE IS EXPECTED TO REMAIN FURTHER TO THE NORTH THAN THE MODEL IS INDICATING AT THIS TIME. WILL SEE HOW THIS PLAYS OUT. .END/ JSH/ESS/KF ******************************************************************** 1018 AM EDT THU AUG 21 2003 NOT NEARLY AS MUCH FOG ACROSS OUR AREA THIS MORNING. HOWEVER...HAZE IS STILL BEING REPORTED IN MANY AREAS. LATEST RADAR IMAGERY SHOWS A FEW SHOWERS PUSHING SLOWLY EAST ACROSS THE SOUTHERN WV MOUNTAINS. THESE SHOWERS ARE IN RESPONSE TO A WEAK MID-LEVEL SHORTWAVE TROF WHICH ROTATED AROUND THE UPPER HIGH OVER THE REGION. REGIONAL SOUNDINGS SHOW REGION HAS A MID-LEVEL CAP IN PLACE. HOWEVER...FORECASTED TEMPERATURES AND DEWPOINTS ARE SUFFICIENT TO WEAKEN/REMOVE THE CAP AND EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WILL UP POPS ACROSS SOUTHERN/CENTRAL MOUNTAINS TO 30 POPS AS PRECIP ALREADY OCCURRING OVER THAT AREA. THE UPDATED 30 POPS WILL ALSO MATCH UP BETTER WITH THE OTHER POP GRIDS IN THAT REGION. WILL LEAVE REMAINDER OF REGION AS 20 POPS. OTHERWISE...WILL MAKE ONLY MINOR TWEAKS. .END/ JSH ********************************************************************
Hazardous weather outlook, Aug 22, 5:30 AM EDT, 43 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 530 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COLEMAN
In the hours before
Special weather statement, Aug 22, 5:56 AM EDT, 17 minutes before
OHZ066-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 556 AM EDT FRI AUG 22 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 5:55 AM WEATHER SERVICE RADAR INDICATED A VERY STRONG THUNDERSTORM MOVING SOUTHEAST ACROSS SOUTHERN LICKING COUNTY OHIO AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...AS WELL AS VERY HEAVY RAIN AND SMALL HAIL. PONDING OF WATER ON ROADWAYS IS LIKELY AND MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. THIS STORM WILL MOVE INTO THE THORNVILLE AREA AROUND 6:15 AM AND ZIONTOWN AROUND 6:35 AM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:21 AM EDT | Severe Thunderstorm Warning | RLX | Gallia | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.